Alabama, 2005Lightning Strike in Alabama, August 24, 2005
August 24, 2005 · NWS MOB · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Aug 24, 2:46 AM CST, 11 hours 14 minutes earlier.
Area forecast discussion, Aug 24, 2:46 AM CST, 11 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
346 AM CDT WED AUG 24 2005
.SYNOPSIS...FOR THE CURRENT FORECAST...SAME OLE STUFF...DIFFERENT
DAY...WITH HOT...HUMID WEATHER. THERE ARE A FEW SUBTLETIES...THOUGH...IN
THE CURRENT ANALYSIS THAT NEED TO BE DEALT WITH. THE CURRENT
ANALYSIS SHOWS AN UPPER LOW JUST NORTH OF ME...ANOTHER OVER THE
MT/ID/CA BORDER...WITH A RIDGE BETWEEN (STRETCHING OVER THE NORTHERN
MISS RIVER VALLEY INTO CA). HIGH PRESSURE WAS ANALYZED OVER THE
SOUTHERN THIRD OF THE CONUS...WITH THE COMPUTER ANALYSIS SHOWING THE RIDGE
CENTERED OVER EASTERN TX. LOOKING AT THE WATER VAPOR LOOP COMBINED
WITH THE SATELLITE DERIVED WINDS...THIS RIDGE LOOKS TO BE ANALYZED
TO DAR WEST. FEEL CENTER OF RIDGE SHOULD BE ANALYZED OVER SOUTHERN
MS/AL. TD12 WAS MOVING ACROSS THE CARIBBEAN...MOVING SLOWLY THROUGH
SHALLOW UPPER TROUGH ALONG THE EASTERN SEABOARD INTO THE CIRCULATION
AROUND UPPER HIGH OVER/NEAR THE FA.
AIRMASS CONTINUES TO BE A USUAL SUMMER WET SPONGE...THOUGH THE SPONGE
HAS DRIED OUT A BIT...WITH NEIGHBORING STATIONS GENERALLY REPORTING
1.9-2.0 OF PRECIP H20. TAE REPORTED 2.1...THOUGH IT LOOKS LIKE A
NEARBY TSRA MOISTENED THE PROFILE UP. A BREAK IN THE CLOUDS AT 00Z
SHOWED A BAND OF DRIER AIR AIR (1.5-1.7) STRETCHING ALONG THE
HIGHWAY 84 CORRIDOR.
&&
.SHORT TERM (TODAY THROUGH FRIDAY)...MODELS ADVERTISING VORT LOBE
SWINGING SOUTH ALONG THE BACKSIDE OF NEW ENGLAND UPPER LOW...
DEEPENING UPPER TROUGH OFF THE EASTERN SEABOARD A BIT. NORTHWEST LOW
GETS DEFLECTED NORTHEAST BY RIDGE OVER THE NORTHERN MISS RIVER VALLEY
...HELPING TO RIDGE UPPER RIDGE OFF THE MAIN RIDGE AND SHIFT IT
EAST...EVENTUALLY COMBINING WITH EAST COAST TROUGH AND SHOVING UPPER
RIDGE WESTWARD...TO OVER THE DESERT SOUTHWEST BY FRIDAY.
WITH THE RELATIVE LACK OF UPPER SHORTWAVE ENERGY CROSSING THE
AREA...ALONG WITH A SLIGHTLY DRIER AIRMASS...AM TENDING TOWARDS THE
ETA SOLUTION. GFS HAS PROVEN TO BE TOO WET THE LAST DAY OR SO.
MODELS ALSO ADVERTISING TD12 GETTING CAUGHT UP IN EAST COAST TROUGH
AND MEANDERING AROUND OVER THE CARIBBEAN. WHAT LITTLE HURRICANE MODEL
GUIDANCE WE GET IN THE OFFICE IS ADVERTISING TD12 MOVING THROUGH THE
TROUGH QUICKLY BEFORE HEADING WESTWARD TOWARDS THE CENTRAL GULF. AM
TENDING TO BELIEVE THE STALLING SCENARIO...WITH THE RELATIVE LACK OF
MOVEMENT ON THE 8HR LENGTH WATER VAPOR LOOP. ITS GOING TO TAKE A
WHILE LONGER TO SEE WHAT MOVEMENT TD12 DECIDES TO TAKE.
.LONG TERM (FRIDAY NIGHT THROUGH WEDNESDAY)...MEDIUM RANGE MODELS
ADVERTISING EAST COAST UPPER TROUGH SHIFTING WEST A BIT AS CURRENT
NORTHWEST UPPER LOW MOVES NORTH OF THE GREAT LAKES. GFS ENSEMBLE MOS
SHOWS QUITE A BIT OF SLOP IN THIS SCENARIO...WITH THE OPERATION GFS
TRANSITIONING FROM THE WETTEST SOLUTION IN THE SHORT TERM...TO ONE OF
THE DRIEST SOLUTIONS IN THE EXTENDED. WITH THIS SLOP...AM TENDING TO
USE AN ENSEMBLE MEAN AS A STARTING POINT...TWEAKING FROM THERE.
&&
.MARINE...CENTER OF HIGH PRESSURE ACROSS THE GREAT LAKES REGION WILL
MOVE OFF THE NORTHEAST CONUS COAST BY NOON FRIDAY. HIGH PRESSURE
RIDGE WILL EXTEND SOUTHWEST FROM THE CENTER INTO THE NORTHERN
GULF...AS T.D. 12 IS FORECAST TO ENTER THE EASTERN GULF OF MEXICO AS
A TROPICAL STORM. LIGHT SOUTHEAST WINDS THROUGH MIDWEEK WILL BECOME
MORE EASTERLY LATER THIS WEEK WITH A GRADUAL INCREASE TO A MODERATE
FLOW. WILL ALSO INCREASE WAVE HEIGHTS...MAINLY SWELLS...ACROSS THE
MARINE WATERS OVER THE WEEKEND.
&&
.FIRE WEATHER...WARM TEMPS WILL RESULT IN HIGH MIXING HEIGHTS...
THOUGH LIGHT AND VARIABLE BOUNDARY LAYER FLOW WILL KEEP THE
DISPERSIONS FROM GETTING OUT OF HAND. ALSO...ABUNDANT MOISTURE WILL
CONTINUE THROUGH THE PERIOD.
&&
.PRELIMINARY POINT TEMPS/POPS...
MOBILE 93 75 92 76 92 / 40 20 50 30 40
PENSACOLA 93 77 91 76 91 / 40 30 60 40 30
DESTIN 91 77 89 76 90 / 40 30 60 30 30
EVERGREEN 93 72 91 71 90 / 50 20 60 30 20
WAYNESBORO 93 72 93 73 93 / 30 10 60 30 30
CAMDEN 94 71 93 71 91 / 50 20 70 30 20
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
&&
16/22
MILLER/PURDY
Hazardous weather outlook, Aug 24, 11:45 AM CST, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
1245 PM CDT WED AUG 24 2005
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-251200-
BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH-
COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE-
GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
1245 PM CDT WED AUG 24 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...SOUTHEAST
MISSISSIPPI AND THE EXTREME WESTERN PORTION OF THE FLORIDA PANHANDLE.
.DAY ONE...REST OF TODAY AND TONIGHT...
SCATTERED THUNDERSTORMS WILL DEVELOP THROUGHOUT THE DAY...WITH
DANGEROUS LIGHTNING AND LOCAL HEAVY RAINFALL BEING THE MAIN HAZARDS
ASSOCIATED WITH THESE. SOME OF THE STORMS WILL BECOME STRONG ENOUGH
TO PRODUCE GUSTY WINDS AROUND 40 MPH.
ALSO...THE HIGH HUMIDITIES AND VERY WARM TEMPERATURES WILL ALLOW
HEAT INDICES TO RISE TO AROUND 105 DEGREES THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP EACH AFTERNOON
THROUGH FRIDAY...WITH DANGEROUS LIGHTNING AND LOCAL HEAVY RAINFALL
BEING THE MAIN HAZARDS.
TROPICAL STORM KATRINA...OVER THE BAHAMAS TODAY...IS FORECASTED BY
THE NATIONAL HURRICANE CENTER TO MOVE INTO THE EASTERN GULF OF
MEXICO ON SATURDAY. KATRINA MAY BECOME A HURRICANE OVER THE EASTERN
GULF BY LATE SUNDAY. ALL INTERESTS ALONG THE CENTRAL GULF COAST
REGION SHOULD KEEP IN TOUCH WITH THE LATEST FORECASTS ISSUED BY THE
NATIONAL WEATHER SERVICE ON TROPICAL STORM KATRINA. THE RISK OF RIP
CURRENTS SHOULD INCREASE LATE THIS WEEKEND INTO EARLY NEXT WEEK AS
LARGE SWELLS FROM KATRINA IMPACT THE BEACHES.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF EMERGENCY MANAGEMENT OR STORM SPOTTERS SHOULD NOT BE
NECESSARY THROUGH THURSDAY MORNING.
In the hours before
Special weather statement, Aug 24, 12:53 PM CST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
153 PM CDT WED AUG 24 2005
ALZ064-241930-
LOWER BALDWIN-
153 PM CDT WED AUG 24 2005
...A STRONG THUNDERSTORM IS BEING DETECTED OVER SOUTHERN BALDWIN
COUNTY...
AT 153 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM NEAR FOLEY...AND MOVING WEST AT 5 MPH.
THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...FOLEY...MAGNOLIA
SPRINGS...MOUTH OF WEEKS BAY AND GASQUE THROUGH 230 PM CDT.
THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.
THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
JC
Special weather statement, Aug 24, 1:28 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
228 PM CDT WED AUG 24 2005
ALZ064-242000-
LOWER BALDWIN-
228 PM CDT WED AUG 24 2005
...STRONG THUNDERSTORMS ARE BEING DETECTED OVER BALDWIN COUNTY...
AT 228 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM NEAR ROBERTSDALE...TO NEAR SAILBOAT BAY
AND JUST NORTH OF THE OYSTER BAY AREA. THESE STORMS ARE MOVING TO
THE WEST AT 5 MPH.
THE LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...TURKEY
BRANCH...WEEKS BAY...HOUSTONVILLE AND FAIRHOPE THROUGH 300 PM CDT.
THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT AND VERY
DANGEROUS LIGHTNING STRIKES...WIND GUSTS TO NEAR 45 MPH...AND VERY
HEAVY RAINS TOTALING NEAR 2 INCHES PER HOUR.
SUDDEN WIND GUSTS OF 35 TO 45 MPH MAY BRING DOWN SMALL TREE LIMBS OR
BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS.
THE FREQUENT LIGHTNING STRIKES WITH THESE STORMS MAY RESULT IN SOME
DAMAGE TO HOMES...BUSINESSES AND ELECTRICAL APPLIANCES. PERSONS
OUTDOORS SHOULD MOVE INDOORS QUICKLY. IF SUDDENLY CAUGHT OUTDOORS
IN AN ELECTRICAL STORM...CROUCH DOWN CLOSE TO THE GROUND...AND AVOID
STANDING UNDER TREES OR OTHER TALL OBJECTS.
SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE
PASSED.
Lightning, Baldwin
- When
- August 24, 2:00 PM CST
- Where
- Baldwin County, Daphne
- Reported by
- NEWSPAPER
- Coordinates
- 30.661, -87.750 (the zone’s center; the record gives no point)
A student at Daphne High School was walking to his vehicle when lightning struck near him and knocked him to the ground. He was examined at the scene and refused to go to the hospital.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Kansas, August 24 to 26, 2005$760,000 · 11 events
- Flash Flooding and Hail in Kansas, August 24 to 26, 2005$125,000 · 1.5 in hail · 32 events
- Flooding and Hail in Kansas, August 24 to 25, 2005$19,000 · 1.5 in hail · 31 events
- Hail and Damaging Wind in Oklahoma, August 24, 20051 in hail · 5 events
- Damaging Winds in Kansas, August 24, 200570 kt wind · 3 events
- Flood and Damaging Wind in Texas, August 24, 2005$7,000 · 50 kt wind · 2 events
- Flash Flooding in South Carolina, August 24, 20052 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 24, 20052 events
- Damaging Winds in Arkansas, August 24, 200550 kt wind · 2 events
- Damaging Wind in Arkansas, August 24, 200550 kt wind · 1 event
- Hail in Arizona, August 24, 20050.75 in hail · 1 event
- Marine Thunderstorm Wind in Gulf of Mexico, August 24, 20051 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469405.